Transitory, spontaneously recovering, peripheral facial nerve palsy after vionorelbine administration

Authors

  • Jouda Cherif
  • Samira M'hamdi
  • Mohamed Osman
  • Nadia Mehiri
  • Anissa Zouaoui
  • Souissi Zouheir
  • Bechir Louzir
  • Majed Béji

Keywords:

Vinorelbine, facial nerve palsy

Abstract

Background : Vinorelbine is a semi-synthetic vinca alkaloid that has demonstrated a broad spectrum of activity. It is widely used in non small cell lung cancer.
Case report: We report the case of a 50 year old man, having stage IV lung carcinoma with a unique cerebral metastasis in the right hemisphere. Focal cerebral radiotherapy was first administrated followed by intravenous chemotherapy associating vinorelbine to cisplatin. He has developed multiple subsequent and transitory
episodes of monolateral peripheral facial nerve palsy in the left side during vinorelbine administration. The palsy has completely and spontaneously resolved at a short interval, around twenty minutes, after the end of the drug infusion. Obvious cerebral tumor progression was excluded by means of CT scan; the drug was thereby administrated as scheduled until the end of the treatment.
Conclusion: We describe an unusual side effect, until now reported in only two cases, having brain-stem gliomas, among English and French literature, dealing with vinorelbine as adjuvant treatment. We discuss possible neurological and oncological implications.

Downloads

Download data is not yet available.

References

Massimino,M, Simonetti,F, Balestrini,M. Transitory, spontaneously recovering, peripheral facial nerve palsy after vinorelbine administration. Neurol Sci. 2006; 27: 110-13.

Gebbia,V, Testa,A, Valenza,R, Cannata,G, Verderame,F, Gebbia,N. Acute pain syndrome at tumour site in neoplastic patients treated with vinorelbine: report of unusual toxicity.Eur J Cancer 1994 part A: general topic; 30: 889.

Frutaci,S, Barzan,L, Comoretto,R. Local neurotoxicity after intraarterial cisplatin in head and neck cancer. Cancer treatment reports 1987: 71: 257-59.

Long,T.D, Twillman,R.K, Cathers-Schiffman,T.A, O'Donnell,T. Treatement of vinorelbine-associated tumour pain. Am J Clin Oncol. 2001: cancer clinical trials; 24: 414-15.

Colleoni, M, Gaion, F, Vicario, G et al. Pain at tumour site after vinorelbine injection: description of an unexpected side effect. Tumori 1995; 81: 194-96

Downloads

Published

2010-06-23

Issue

Section

Case report